Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Approximation of analytic functions on compact sets and Bernstein's inequality


Authors: M. S. Baouendi and C. Goulaouic
Journal: Trans. Amer. Math. Soc. 189 (1974), 251-261
MSC: Primary 41A10
DOI: https://doi.org/10.1090/S0002-9947-1974-0352789-7
MathSciNet review: 0352789
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The characterization of analytic functions defined on a compact set K in $ {{\mathbf{R}}_N}$ by their polynomial approximation is possible if and only if K satisfies some ``Bernstein type inequality", estimating any polynomial P in some neighborhood of K using the supremum of P on K. Some criterions and examples are given. Approximation by more general sets of analytic functions is also discussed.


References [Enhancements On Off] (What's this?)

  • [1] M. S. Baouendi and C. Goulaouic, Approximation polynomiale de fonctions 𝐶^{∞} et analytiques, Ann. Inst. Fourier (Grenoble) 21 (1971), no. 4, 149–173 (French, with English summary). MR 0352790
  • [2] S. N. Bernšteĭn, Sobranie sočinenii. Tom I. Konstruktivnaya teoriya funkciĭ [1905–1930], Izdat. Akad. Nauk SSSR, Moscow, 1952 (Russian). MR 0048360
  • [3] A. Grothendieck, Espaces vectoriels topologiques, Instituto de Matemática Pura e Aplicada, Universidade de São Paulo, São Paulo, 1954 (French). MR 0077884
  • [4] G. G. Lorentz, Approximation of functions, Holt, Rinehart and Winston, New York-Chicago, Ill.-Toronto, Ont., 1966. MR 0213785
  • [5] S. N. Mergelyan, Uniform approximations of functions of a complex variable, Uspehi Matem. Nauk (N.S.) 7 (1952), no. 2(48), 31–122 (Russian). MR 0051921
  • [6] J. L. Walsh, Interpolation and approximation by rational functions in the complex domain, Third edition. American Mathematical Society Colloquium Publications, Vol. XX, American Mathematical Society, Providence, R.I., 1960. MR 0218587
    J. L. Walsh, Interpolation and approximation by rational functions in the complex domain, Fourth edition. American Mathematical Society Colloquium Publications, Vol. XX, American Mathematical Society, Providence, R.I., 1965. MR 0218588
  • [7] Martin Zerner, Développement en séries de polynômes orthonormaux des fonctions indéfiniment différentiables, C. R. Acad. Sci. Paris Sér. A-B 268 (1969), A218–A220 (French). MR 0247451

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A10

Retrieve articles in all journals with MSC: 41A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1974-0352789-7
Keywords: Approximation of real-analytic functions, polynomials, Bernstein inequality
Article copyright: © Copyright 1974 American Mathematical Society